Alert archive / Tennessee / Flash Flood Warnings in 2004

Flash Flood Warning 62, NWS Nashville, TN

September 2, 2004Giles County, Tennessee

NWS Nashville, TN issued this flash flood warning at Sep 2, 2004, 5:20 AM CDT for Giles County, Tennessee. It was in force for 85 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 2, 2004, 5:20 AM CDT (10:20 UTC)
Expired
Sep 2, 2004, 6:45 AM CDT
In force
85 min
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

County Giles County, TN

The radar

The Northeast Alabama radar (KHTX), 92 km from the middle of the area, began a volume at 10:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 10.3 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2004-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2004-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
1445 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOHX 021025
FFWBNA
TNC055-021145-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
520 AM CDT THU SEP 2 2004

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GILES COUNTY IN TENNESSEE
  THIS INCLUDES THE CITY OF PULASKI

* UNTIL 645 AM CDT

* AT 520 AM CDT...DOPPLER WEATHER RADAR INDICATED SLOW MOVING 
THUNDERSTORMS PRODUCING HEAVY RAINFALL ACROSS GILES COUNTY INCLUDING 
THE CITY OF PULASKI. THE HEAVIEST RAINFALL WAS OCCURRING ACROSS THE 
SOUTHERN PART OF GILES COUNTY. THUNDERSTORMS HAVE CONTINUE TO TRAIN 
NORTHWARD THROUGH GILES COUNTY DURING THE LAST COUPLE OF HOURS. DOPPLER
ESTIMATED RAINFALL TOTALS BETWEEN TWO AND THREE INCHES HAVE FALLEN
IN SOUTHERN GILES COUNTY SINCE 3 AM. CREEKS AND STREAMS WILL RISE
QUICKLY WITH ADDITIONAL RAINFALL.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3499 8717 3498 8694 3530 8688 3538 8717

$$

BOYD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Sep 2, 2:30 AM CDT, 2 hours 50 minutes earlier.

Area forecast discussion, Sep 2, 2:30 AM CDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
230 AM CDT THU SEP 2 2004

.SHORT TERM...(THROUGH FRIDAY)
CURRENT...MOISTURE/CLOUDS/CONVECTION HAS BEEN PROGRESSIVELY PUSHING
INTO CWA FROM SE. TEMPS IN UPPER 60S TO LOWER 70S.

ATMOSPHERE IN LOCKED-IN MODE FOR A WHILE WITH WEAK UPPER LEVEL
DISTRUBANCES IN SW FLOW (MAINLY SHEARED VORT PATTERN) ACCOMPANIED BY
MOIST SE ATLC FETCH AT LOW LEVELS. THIS ALONG WITH MODERATE
INSTABILITY WILL TRIGGER CONVECTION THRU FRI...A LITTLE MORE
WIDEPSREAD E TDA.

.LONG TERM...
AFTER FRI...CONTINUE CHANCE FOR CONVECTION INTO THE WEEKEND WITH
PLENTY OF CLOUDS. ALL EYES ON FRANCES FOR SUN INTO MON...COULD TRACK
THIS WAY.

AS FOR TEMPS...PREFER MAV NUMBERS.

BNA WE 82/68/85/68 5331
CKV WE 82/67/85/67 4331
CSV WE 78/63/80/63 6332
&&

.BNA WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MAG
Hazardous weather outlook, Sep 1, 5:30 AM CDT, 23 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT WED SEP 1 2004

TNZ005>011-022>034-056>066-075-077>080-093>095-021030-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
530 AM CDT WED SEP 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGERS IS NOT EXPECTED.

MAG

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 4:27 AM CDTFlash Flood WarningOHXGiles33 min
Sep 2, 5:35 AM CDTFlash Flood WarningOHXMaury, Williamson100 min
Sep 2, 5:43 PM CDTFlash Flood WarningOHXDavidson2 hr

Nearby

Flash Flood Warnings in Tennessee, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.